Reducing synthetic morphine

Hi All

I am allergic to morphine and have been on 'Longtec' a synthetic morphine since June last year. I've had the debulking operation, and at that time (Jan 7 this year) I was on 240mg per day. I've managed to reduce it to 160mg per day now, but just want to get rid of it asap. Does anyone else have experience of getting off it? My doctor is quite vague, and seems to support whatever I suggest, but it's not the same as talking to someone who has already done it. I'm quite scared of reducing it too dramatically, as I've accidentally done 'cold turkey' with it, which was dreadful beyond belief. Any suggestions anyone? Phia x

4 Replies

oldestnewest
  • Hi not been in your situation but if GP not able to help how about pain management clinic should be one local who can offer support . Good luck xx

  • I was not on synthetic morphine but I was on regular Fentynal patches topped up with oramorph for about 15 months when I decided I wanted to come off it. I am not anti meds and all the health professionals were happy for me to continue on them.

    I however was not sure whether I still needed them and I was concerned if I had built up a tolerance would they be effective if I really needed them in the future. Plus I felt they were contributing to my fatigue and chemo brain.

    As you I did not find any good support to help me. No one seemed to share my concerns but I was pig headed enough to think I was right and reduced my dose any way.

    I reduced as gradually as the patches would allow and gave myself many weeks to adjust. However it was still not at all pleasant. Night sweats, unable to sleep, agitated, feeling unwell sometimes for 2 or3 weeks. Often I had to stop myself giving up but the symptoms did fade.

    Over about 6 months I was no longer having to use any morphine. I do feel my head is clearer now and my concentration is much better. I do though have much more pain and have to use regular paracetamol and occasional co-coda ol to manage this. My bowels are now normal and I rarely need to take anti nausea meds.

    Overall I am glad I did it and feel much more myself. However since doing it I have read about special units which provide medical withdrawal and that Fentynal is right up there when it comes to drugs which are difficult to withdraw from. Although I do feel secretly proud of myself I now realise it was not perhaps the most sensible thing to do.

    Do take care and get support.

    Best wishes Julia

  • Seems to me you were determined, as I am, to get off this stuff, and as a result you suffered to some degree. I guess that it's all part of the process, and I am expecting it not to be all plain sailing. Thanks so much for your reply Julia, it is really good to know that you've managed it, and it's given me the confidence to continue. To hear that you controlled the pain with paracetamol is reassuring, at the moment I have no idea how much pain I have, and how dependent upon these pills I am - and I don't like being in that position! It bothers me that I forget so many things, and that I can't think clearly, so it was reassuring to hear that you had the same symptoms. Thank you so much, Phia x

  • No problem Phia.

    However I must add that if I was doing it again I would not go it alone. I would let my GP know what I was doing and get her to come up with a planned schedule for weaning off the drugs. I would also tell my nearest and dearest what I was doing just in case there were any problems. At the time I was only thinking about reducing and was not as aware of the risks as I should have been.

    Good luck whatever you decide to do.

    Best wishes Julia

You may also like...